Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

cortisone injections

Posted by Chris B on 12/25/00 at 19:29 (035390)

I have had two cortisone injections and was wondering if these can make you gain weight? I had the injections just 2 1/2 weeks apart and in less than a month after the injections I gained about five pounds. I have not changed my eating habits, granted due to the PF I cannot run and I know that it does not help matters, but I have had PF for four months now and haven't run any of that time and did not put any weight on. Just wondering if anyone out there knows if cortisone can cause weight gain? Thank You and hope that everyone out there had a Merry Christmas.

Re: cortisone injections

Dr. Zuckerman on 12/25/00 at 19:49 (035391)

These are steriod injections that will cause fluid retention, as well as hypertension . This is usually from systemic administration of steriods. This can happen with local injections depending on the type of medication and dosage. The American College of Foot and Ankle orthopedics report about a 8% rate of plantar fasica rupture two months after just two steriod injections. Read this article on this web site. Although local steriod injections can obtain dramatic pain relief they do have side effects, which include fluid retention.

Re: cortisone injections

Pauline on 12/26/00 at 15:31 (035408)

My opinion which certainly isn't a medical one would be that most of your weight gain is from the inactivity due to the P.F. You are consuming the same calories and have less activity, that simply adds up to weight gain.
I would think that you would notice most of your reactions locally rather than systemic due to the small amount of steroid used. If, however, you are allergic to steroids or to the anesthetic they use you could certainly have more serious reactions.

I have had several local steroid injections for P.F as well as taken Med Dose Pks and have yet to gain weight from them. Not one Doctor has ever told me to watch out for weight gain because of the injections. I have also had steroid injections in the spine area for other problems and have never gained a pound from them.

I have had larger amount of steroids given to stop asthma attacks and
still cannot credit them for any weight gain. I have been told that long term use of these steroids could cause weight and swelling reactions but we are talking about much larger amounts of steroids taken for longer periods of time.

When in doubt ask your doctor. He knows what he injected and should be able to tell you about side affects.

Re: cortisone injections

Chris B on 12/26/00 at 20:03 (035423)

I have had two localized injections and one systemic. I had the systemic due to an allergic reaction which resulted from an anti-inflammatory the doctor put me on that I broke out in hives. I was also on Prednisone for a while in an attempt to get rid of the hives.

Re: cortisone injections

Dr. Zuckerman on 12/25/00 at 19:49 (035391)

These are steriod injections that will cause fluid retention, as well as hypertension . This is usually from systemic administration of steriods. This can happen with local injections depending on the type of medication and dosage. The American College of Foot and Ankle orthopedics report about a 8% rate of plantar fasica rupture two months after just two steriod injections. Read this article on this web site. Although local steriod injections can obtain dramatic pain relief they do have side effects, which include fluid retention.

Re: cortisone injections

Pauline on 12/26/00 at 15:31 (035408)

My opinion which certainly isn't a medical one would be that most of your weight gain is from the inactivity due to the P.F. You are consuming the same calories and have less activity, that simply adds up to weight gain.
I would think that you would notice most of your reactions locally rather than systemic due to the small amount of steroid used. If, however, you are allergic to steroids or to the anesthetic they use you could certainly have more serious reactions.

I have had several local steroid injections for P.F as well as taken Med Dose Pks and have yet to gain weight from them. Not one Doctor has ever told me to watch out for weight gain because of the injections. I have also had steroid injections in the spine area for other problems and have never gained a pound from them.

I have had larger amount of steroids given to stop asthma attacks and
still cannot credit them for any weight gain. I have been told that long term use of these steroids could cause weight and swelling reactions but we are talking about much larger amounts of steroids taken for longer periods of time.

When in doubt ask your doctor. He knows what he injected and should be able to tell you about side affects.

Re: cortisone injections

Chris B on 12/26/00 at 20:03 (035423)

I have had two localized injections and one systemic. I had the systemic due to an allergic reaction which resulted from an anti-inflammatory the doctor put me on that I broke out in hives. I was also on Prednisone for a while in an attempt to get rid of the hives.